Open Access
Translator Disclaimer
July 2000 An independence property for the product of GIG and gamma laws
Gérard Letac, Jacek Wesołowski
Ann. Probab. 28(3): 1371-1383 (July 2000). DOI: 10.1214/aop/1019160339

Abstract

Matsumoto and Yor have recently discovered an interesting transformation which preserves a bivariate probability measure which is a product of the generalized inverse Gaussian (GIG) and gamma distributions. This paper is devoted to a detailed study of this phenomenon. Let $X$ and $Y$ be two independent positive random variables. We prove (Theorem 4.1) that $U =(X +Y)^{-1}$ and $V = X^{-1} - (X +Y)^{-1}$ are independent if and only if there exists $p, a, b > 0$ such that $Y$ is gamma distributed with shape parameter $p$ and scale parameter $2 a^-1$, and such that $X$ has a GIG distribution with parameters $-p, a$ and $b$ (the direct part for $a = b$ was obtained in Matsumoto and Yor). The result is partially extended (Theorem 5.1) to the case where $X$ and $Y$ are valued in the cone $V_+$ of symmetric positive definite $(r, r)$ real matrices as follows: under a hypothesis of smoothness of densities, we prove that $U =(X +Y)^-1$ and $V =X^-1 -(X +Y)^ -1$ are independent if and only if there exists $p>(r-1)/2$ and $a$ and $b$ in $V_+$ such that $Y$ is Wishart distributed with shape parameter $p$ and scale parameter $2a^-1$, and such that $X$ has a matrix GIG distribution with parameters $-p, a$ and $b$. The direct result is also extended to singular Wishart distributions (Theorem 3.1).

Citation

Download Citation

Gérard Letac. Jacek Wesołowski. "An independence property for the product of GIG and gamma laws." Ann. Probab. 28 (3) 1371 - 1383, July 2000. https://doi.org/10.1214/aop/1019160339

Information

Published: July 2000
First available in Project Euclid: 18 April 2002

zbMATH: 1010.62010
MathSciNet: MR1797878
Digital Object Identifier: 10.1214/aop/1019160339

Subjects:
Primary: 60E10
Secondary: 62E10

Keywords: Generalized inverse Gaussian distributions , Matsumoto–Yor property , Wishart distributions

Rights: Copyright © 2000 Institute of Mathematical Statistics

JOURNAL ARTICLE
13 PAGES


SHARE
Vol.28 • No. 3 • July 2000
Back to Top